Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

February 29, 2012Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 29, 2012, 7:18 PM EST for Bland County, Tazewell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 7:18 PM EST (00:18 UTC)
Expired
Feb 29, 2012, 7:45 PM EST
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 3:43 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS51 KRNK 010018
SVRRNK
VAC021-185-010045-
/O.NEW.KRNK.SV.W.0018.120301T0018Z-120301T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  WESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 PM EST.

* AT 716 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR RAVEN...OR 7 MILES
  WEST OF RICHLANDS...AND MOVING EAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  CEDAR BLUFF...
  CLIFFIELD...
  TAZEWELL...
  GRATTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3715 8188 3718 8187 3719 8179 3725 8174
      3721 8168 3721 8156 3723 8152 3726 8150
      3728 8142 3731 8140 3734 8136 3729 8131
      3707 8120 3700 8180 3714 8191
TIME...MOT...LOC 0019Z 257DEG 60KT 3708 8186

$$

DS
2 follow-up statements
228 
WWUS51 KRNK 010028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EST WED FEB 29 2012

VAC021-185-010045-
/O.CON.KRNK.SV.W.0018.000000T0000Z-120301T0045Z/
TAZEWELL VA-BLAND VA-
728 PM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR TAZEWELL AND WESTERN BLAND COUNTIES...

AT 725 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BANDY...OR NEAR
RICHLANDS...MOVING EAST AT 70 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLIFFIELD...
  TAZEWELL...
  TIPTOP...
  BOISSEVAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3721 8168 3721 8156 3724 8151 3726 8150
      3728 8142 3731 8140 3734 8136 3729 8131
      3707 8120 3701 8173 3719 8179
TIME...MOT...LOC 0028Z 257DEG 60KT 3714 8166

$$

DS
630 
WWUS51 KRNK 010038
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EST WED FEB 29 2012

VAC021-185-010048-
/O.EXP.KRNK.SV.W.0018.000000T0000Z-120301T0045Z/
TAZEWELL VA-BLAND VA-
738 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR TAZEWELL AND WESTERN BLAND
COUNTIES EXPIRES AT 745 PM EST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3721 8168 3721 8156 3724 8151 3726 8150
      3728 8142 3731 8140 3734 8136 3729 8131
      3707 8120 3701 8173 3719 8179
TIME...MOT...LOC 0038Z 257DEG 60KT 3718 8146

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:50 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 29, 3:50 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EST WED FEB 29 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL IMPACT THE REGION THROUGH TONIGHT AND
REACH THE EAST COAST BY LATE THURSDAY. ANOTHER LOW WILL APPROACH
FROM THE CENTRAL AND SOUTHERN PLAINS ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 348 PM EST WEDNESDAY...
UPDATED ISC GRIDS AND ZONE TO INCLUDE TORNADO WATCH 52 IN EFFECT
UNTIL 10 PM.

AS OF 320 PM EST WEDNESDAY...
THE WARM FRONT WILL SLOWLY LIFT NORTH THIS EVENING INTO
TONIGHT... AS A COLD FRONT ADVANCES EAST ACROSS THE REGION. THE
ATMOSPHERE IS BEING MORE UNSTABLE ACROSS OUR REGION...WITH THIN OF
CLOUDS/BREAKS ACROSS THE WESTERN MOUNTAINS. THE 7H-5H LAPS RATES
ON THE 19Z SPC MESOSCALE ANALYSIS ARE 7 TO 7.5 ACROSS THE WESTERN
MOUNTAINS. LOW LEVEL WINDS INCREASE TONIGHT AND WITH THE HIGH
SHEAR ENVIRONMENT...ANY BAND OF THUNDERSTORMS MAY PRODUCE STRONG
GUSTY WINDS AND HAIL.

NAM/SREF...WRFARW-RNK AND EVEN THE GFS WERE SHOWING AREAS OF SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THAT IS FORECAST
TO COME THROUGH THE COUNTY WARNING AREA BY MIDNIGHT TONIGHT. EXPECT
THE MOST INTENSE STORMS AND THE THREAT OF HEAVIEST RAINFALL TO OCCUR
BETWEEN 21Z/4PM AND 03Z/10PM. WITH LOWER FFG CONSIDERED A FLOOD
WATCH FOR SOUTHEAST WEST VIRGINIA...BUT WITH FAST MOVING LINE
FLOODING MAY BE MORE LOCALIZED. WILL HAVE TO MONITOR AS AFTERNOON
PROGRESSES. COLDER AIR COMES IN TONIGHT BEHIND THE COLD FRONT.
USED A BLEND OF THE HRRR AND NAM FOR TEMPERATURES TONIGHT. LOWS WILL
RANGE FROM THE UPPER 30S IN THE NORTHWEST TO THE MID 50S IN THE
SOUTHEAST.

LOOKING AHEAD TO THURSDAY MORNING...THE COLD FRONT WILL BE WELL EAST
OF OUR AREA BY SUNRISE...AND BELIEVE ONLY ISOLATED SHOWERS...IF
ANY...WILL BE ALL THAT REMAIN ACROSS THE PIEDMONT AS HIGH PRESSURE
BUILDS IN FROM THE WEST. HIGH PRESSURE BUILD ACROSS THE MOUNTAINS
BY THURSDAY AFTERNOON. UNDER PLENTY OF SUNSHINE...HIGHS THURSDAY WILL
RANGE FROM THE MID 50S IN THE MOUNTAINS TO THE MID 70S IN THE
SOUTHEAST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EST WEDNESDAY...
HIGH PRESSURE MOVES OVERHEAD THU EVENING THEN EAST TO THE COAST
FRIDAY MORNING. THIS SHOULD BE A PATTERN CONDUCIVE FOR COOLER
VALLEY/PIEDMONT TEMPS WITH SOME WARMING AFTER MIDNIGHT...TOWARD DAWN
WESTERN RIDGES PER INCREASING SE/S FLOW.

MODELS ARE SHOWING AGREEMENT OVERALL IN BRINGING INCREASING MOISTURE
AHEAD OF THE NEXT SYSTEM RAPIDLY NORTHWARD INTO OUR AREA FRIDAY
MORNING...AND WITH RETREATING HIGH...MAY SEE A IN-SITU WEDGE SET
UP...SO LOWERED HIGHS SOME FROM MOS FRIDAY IN THE TYPICAL WEDGE
AREAS. WILL SEE RAIN CHANCES INCREASE FROM SW TO NE BY AFTN WITH
FLOW BECOMING SOUTHERLY. DIFFERENCES DO COME INTO PLAY ON BREAKDOWN
OF THE WEDGE WITH GFS SLOWEST AND NAM FASTEST. ATTM...LEANED TOWARD
A GFS/ECMWF SOLUTION AS THE NAM SEEMS TOO FAST GIVEN POTENTIAL WAVE
FORMING ALONG THE WARM FRONT OFF THE NC COAST FRIDAY AFTN.

MODELS ARE TRYING TO SHOW A LULL BETWEEN THE WARM FRONTAL/WAA PRECIP
FRIDAY AFTN AND THE COLD FRONT PRECIP FRI NIGHT-SAT MORNING. FOR NOW
WILL GO WITH THAT LULL TO BE FRIDAY EVENING BASED ON MODEL/HPC
CONSENSUS BUT STILL WITH MOISTURE STREAMING RAPIDLY NE AHEAD OF THE
COLD FRONT WILL KEEP POPS IN THE CHANCE RANGE...THEN BUMP IT TO
CATEGORICAL IN THE WEST OVERNIGHT FRIDAY AND SWINGING THE FRONT
ACROSS BY SAT AFTN...DRYING FROM WEST TO EAST. THIS WILL BE ANOTHER
ACTIVE FRONT WITH THUNDERSTORMS AND HEAVIER RAINS POSSIBLE.
ATTM...SPC HAS A SLIGHT RISK TO OUR WEST FRI NIGHT AND TIMING OF
THIS LINE AT NIGHT MAY INHIBIT SVR THREAT....ALTHOUGH QLCS LOOKS
LIKE A GOOD BET WITH 50-60 KNOT LOW LVL JET AND POTENTIAL FOR SOME
SPINUPS GIVEN THE GFS FORECAST AND DIRECTIONAL SHEAR AROUND 12Z SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 308 PM EST WEDNESDAY...

SATURDAY EVENING THE BACK EDGE OF AN AREA OF PRECIPITATION
ASSOCIATED WITH SATURDAYS COLD FRONTAL PASSAGE WILL BE EXITING
SOUTHSIDE VIRGINIA...AND NEIGHBORING SECTIONS OF NORTH CAROLINA.
NORTHWEST FLOW BEHIND THE FRONT WILL HELP GENERATE SOME UPSLOPE
RAIN/SNOW SHOWERS ACROSS PARTS OF SE WV...THAT WILL ISOLATED IN
COVERAGE AND LAST THROUGH EARLY SUNDAY MORNING.

SUNDAY THROUGH MONDAY...OUR NEXT NORTHERN STREAM CLIPPER SYSTEM WILL
RACE THROUGH THE OHIO VALLEY AND THEN THE CENTRAL APPALACHIANS.
PRECIPITATION IS EXPECTED TO START AS RAIN SHOWERS ACROSS SE WV ON
SUNDAY AFTERNOON. DURING THE OVERNIGHT HOURS...LOOK FOR COVERAGE TO
SPREAD FARTHER EAST AND BECOME A MIX OF RAIN AND SNOW...THE THE BULK
OF THE SNOW CONFINED TO SE WV...NEIGHBORING COUNTIES OF SW VA...AND
THE NORTHERN MOUNTAINS OF NC. NORTHWEST FLOW ON THE BACK SIDE OF THE
SYSTEM WILL ALLOW FOR A CONTINUATION OF UPSLOPE RAIN/SNOW SHOWERS
ACROSS THE MOUNTAINS ON MONDAY THAT WILL TREND TO ISOLATE RAIN
SHOWERS BY THE AFTERNOON.

TUESDAY INTO WEDNESDAY...HIGH PRESSURE WILL BUILD OVER AND THEN EAST
OF THE REGION. THIS WILL ALLOW FOR AN END OF THE PRECIPITATION...AND
TREND TOWARDS MILDER CONDITIONS BY WEDNESDAY WITH SOUTHERLY FLOW
ESTABLISHING ITSELF. CLOUD COVER WILL ALSO INCREASE ON WEDNESDAY AS
LOW LEVEL FLOW GAINS A FETCH OF THE ATLANTIC AND MOISTURE IS
ADVECTED UPSLOPE ALONG THE CREST OF THE BLUE RIDGE.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 1120 AM EST WEDNESDAY...

MVFR EXPECTED WITH POCKETS OF IFR/LIFR THIS AFTERNOON IN CLOUDS
AND CONVECTION. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTERNOON INTO TONIGHT. THE COLD FRONT WILL APPROACH BLF AND
LWB THIS EVENING AND SHOULD BE EAST OF LYH AND DAN BY 09Z. A BKN
LINE OF SHOWERS AND THUNDERSTORMS LIKELY TO ACCOMPANY THE FRONTAL
PASSAGE...WITH TEMPORARY IFR TO MVFR CONDITIONS. FOLLOWING THE
COLD FRONT EXPECT A RETURN TO VFR WEATHER FOR LATE TONIGHT INTO
THURSDAY.

ANOTHER WARM FRONT WILL AFFECT THE REGION FRIDAY...WITH POSSIBLE
MVFR CIGS. A STRONG COLD FRONT SHOULD ARRIVE IN THE LATE FRIDAY
NIGHT-SAT TIME FRAME RESULTING IN WIDESPREAD MVFR/IFR DUE TO
SHOWERS AND THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WP
LONG TERM...DS
AVIATION...AMS/KK/PM
Hazardous weather outlook, Feb 29, 3:48 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EST WED FEB 29 2012

VAZ007-009>020-022>024-032>034-043-WVZ042>045-012100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
348 PM EST WED FEB 29 2012

...TORNADO WATCH 52 IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER FRONT PUSHES IN BY SATURDAY. THIS SYSTEM MAY ALSO BRING A
THREAT OF SEVERE WEATHER WITH DAMAGING WINDS LATE FRIDAY NIGHT
INTO SATURDAY MORNING...IN ADDITION TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>006-018>020-VAZ035-044>047-058-059-012100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
348 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER COLD FRONT ARRIVES SATURDAY AND COULD BRING A POTENTIAL
FOR SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Special weather statement, Feb 29, 5:44 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EST WED FEB 29 2012

VAZ018-019-023-WVZ044-292315-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONROE WV-
544 PM EST WED FEB 29 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG AND
MONROE COUNTIES...

AT 539 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF JORDAN MINES TO 6 MILES NORTH OF PAINT BANK...MOVING
EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR JORDAN MINES AROUND 550 PM...ORISKANY
AROUND 600 PM...GALA AROUND 605 PM AND EAGLE ROCK AROUND 610 PM.

LAT...LON 3771 7967 3770 7967 3768 7967 3753 7992
      3762 8039 3776 8020

DS
Special weather statement, Feb 29, 6:06 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EST WED FEB 29 2012

WVZ042-043-292330-
MERCER WV-SUMMERS WV-
606 PM EST WED FEB 29 2012

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS COUNTIES...

AT 602 PM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MATOAKA...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR KEGLEY AROUND 615 PM...SPANISHBURG AROUND 620
PM...ATHENS AROUND 625 PM AND LICK CREEK AROUND 630 PM.

LAT...LON 3741 8133 3742 8129 3746 8131 3748 8128
      3757 8086 3743 8085 3742 8087 3741 8086
      3738 8088 3735 8085 3735 8136

DS
Local storm report, Feb 29, 6:07 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     5 NE LEWISBURG          37.85N 80.38W
02/29/2012                   GREENBRIER         WV   EMERGENCY MNGR

            ONE TREE DOWN ON BRUSH ROAD

&&

PW
Special weather statement, Feb 29, 6:24 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EST WED FEB 29 2012

VAZ047-010000-
BUCKINGHAM VA-
624 PM EST WED FEB 29 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

AT 621 PM EST...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BENT CREEK...MOVING EAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WINGINA AROUND 630 PM...CENTENARY AROUND 640
PM AND NEW CANTON AROUND 655 PM.

LAT...LON 3758 7884 3761 7882 3764 7882 3764 7872
      3767 7872 3770 7869 3769 7865 3771 7866
      3776 7861 3776 7851 3780 7849 3776 7846
      3772 7829 3767 7823 3765 7824

DS
Special weather statement, Feb 29, 6:53 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EST WED FEB 29 2012

VAZ007-009-010-010015-
BLAND VA-SMYTH VA-TAZEWELL VA-
653 PM EST WED FEB 29 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH AND TAZEWELL
COUNTIES...

AT 648 PM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF RICHLANDS...MOVING EAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLIFFIELD AROUND 700 PM...ASBERRYS AROUND 705
PM...GRATTON AROUND 710 PM AND BURKES GARDEN AROUND 715 PM.

LAT...LON 3723 8129 3704 8124 3700 8132 3692 8184
      3693 8184 3696 8181 3696 8179 3705 8183
      3710 8188

DS
Local storm report, Feb 29, 7:07 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     4 NNW HOT SPRINGS       38.05N 79.86W
02/29/2012                   BATH               VA   911 CALL CENTER

            TREES DOWN ON ROUTE 687 NEAR THE INTERSECTION OF ROUTE
            603

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:01 PM ESTFlash Flood WarningRNKBland, Smyth, Tazewell6 hr
Feb 29, 7:23 PM ESTTornado WarningRNKGrayson, Smyth, Wythe37 min
Feb 29, 11:26 PM ESTSpecial Weather StatementRNKTazewell64 min
Feb 29, 11:29 PM ESTTornado WarningRNKTazewell31 min
Mar 1, 12:26 AM ESTSpecial Weather StatementRNKBedford34 min
Mar 1, 12:58 AM ESTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg47 min
Mar 1, 1:10 AM ESTTornado WarningRNKAppomattox, Bedford, Campbell, City of Lynchburg20 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.